brand logo

Am Fam Physician. 2021;104(1):6-7

Original Article: Case Reports: Rhabdomyolysis Associated with COVID-19 [Letters to the Editor]

Issue Date: December 1, 2020

See additional reader comments at:https://www.aafp.org/afp/2020/1201/p645a.html

To the Editor: We read with interest the case report by Dr. Singh and colleagues about 10 patients with SARS-CoV-2 infection who developed rhabdomyolysis after the onset of COVID-19. The authors concluded that clinicians should be aware of this life-threatening manifestation of COVID-19 so that prompt and appropriate interventions can be performed.

Having hyperCKemia, which is the elevation of creatine kinase (CK) found in the patients in the case series, does not necessarily reflect rhabdomyolysis in the absence of muscle symptoms. Only three out of 10 patients had myalgias, and only one presented with weakness; it is unclear if it was muscle weakness or generalized fatigue. Nine patients presented with coughing; therefore, it is more likely that the hyperCKemia resulted from overactivity of respiratory muscles than from myositis. HyperCKemia was mild (non–life-threatening), with maximal CK values of less than 10,000 U per L (167.00 μkat per L) in eight patients. Helpful information that would suggest that hyperCKemia originated from skeletal muscles includes the presence of dark (cola-like) urine and myoglobinuria. One patient presented with confusion, and it is crucial to exclude a cerebral cause of hyperCKemia for that patient. COVID-19 can also be complicated by myocarditis, myocardial damage, including myocardial infarction and takotsubo cardiomyopathy, which may have been a source of hyperCKemia.1

Did rhabdomyolysis occur before, together with, or after SARS-CoV-2 infection in the patients? If hyperCKemia occurred before COVID-19, then trauma, epilepsy, tetany, hypokalemia, and compartment syndrome could have been contributing causes.

Several of the drugs commonly used to treat COVID-19 can be myotoxic; therefore, it is crucial to know which drugs the patient received before the onset of rhabdomyolysis. Chloroquine can induce myopathy.2 Azithromycin (Zithromax) can trigger rhabdomyolysis.3 Ritonavir may rarely trigger rhabdomyolysis.4

The authors stated that COVID-19 might be associated with life-threatening complications. Eight of the 10 patients died, but what were the causes of death? Did any of the patients die from complications of rhabdomyolysis? The limitations of this interesting case series should be addressed before accepting the authors' conclusions.

In Reply: We appreciate the comments by Drs. Finsterer and Scorza. The classic triad of rhabdomyolysis symptoms (muscular aches, weakness, and tea-colored urine) is nonspecific and experienced by less than 10% of patients. More than 50% of patients do not complain of muscle pain or weakness.1,2 Plasma myoglobin is not as sensitive as CK for diagnosis because of a short half-life. Rhabdomyolysis does not always lead to visible myoglobinuria (tea- or cola-colored urine) or may resolve early in the course of rhabdomyolysis.1,2 A systematic review found that in most studies, patients were diagnosed with rhabdomyolysis based on CK levels five times the upper limit of normal (greater than 1,000 U per L [16.70 μkat per L]).1,3 In our case series, the urinalysis obtained at presentation in three patients (cases 4, 5, and 6) showed classic rhabdomyolysis urinalysis findings (moderate blood and 0 to 3 red blood cells [RBCs] per high-power field). One patient (case 10) showed large blood and 4 to 5 RBCs per high-power field. In the other six patients, urinalysis was not obtained or did not show evidence of rhabdomyolysis.

The troponin level obtained at presentation was essentially negative (less than 0.09 ng per mL [0.09 mcg per L]) in all the patients except for case 10, whose troponin level was 0.4 ng per mL (0.4 mcg per L; reference range of less than 0.03 ng per mL [0.03 mcg per L]). In all the patients, CK level was obtained at presentation to the hospital, suggesting a temporal relationship between COVID-19 and rhabdomyolysis. None of the patients had a history of or presented with alcohol or substance misuse, trauma, or exertion. Case 4 had a known history of seizures and was taking antiseizure medications. Only one patient (case 6) had hypokalemia (serum potassium level of 3.1 mEq per L [3.1 mmol per L]) at presentation. None of the patients were taking any of the medications (statins, macrolides) known to cause muscle damage. The patients received chloroquine and azithromycin during their hospitalization for treatment of COVID-19; however, CK levels were already elevated at presentation. A range of potentially life-threatening complications (e.g., acute kidney injury, compartment syndrome, electrolyte imbalance, disseminated intravascular coagulation) have been associated with rhabdomyolysis.2 Further studies are needed for the prognostic value of elevated CK in patients with COVID-19.

Email letter submissions to afplet@aafp.org. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors. Letters submitted for publication in AFP must not be submitted to any other publication. Letters may be edited to meet style and space requirements.

This series is coordinated by Kenny Lin, MD, MPH, deputy editor.

Continue Reading

More in AFP

More in Pubmed

Copyright © 2021 by the American Academy of Family Physicians.

This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP.  See permissions for copyright questions and/or permission requests.